Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 361, NWS Springfield, MO

March 21, 2017Barry County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 21, 2017, 9:50 AM CDT for Barry County, Stone County, Missouri. It was in force for 55 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 9:50 AM CDT (14:50 UTC)
Expired
Mar 21, 2017, 10:45 AM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 10:02 AM CDTHAIL 0.751 N Jenkins, MO.
Mar 21, 10:02 AM CDTHAIL 0.752 N Jenkins, MO.
Mar 21, 10:29 AM CDTHAIL 0.5Galena, MO.
Mar 21, 10:34 AM CDTHAIL 1.54 N Reeds Spring, MOCORRECTED TIME OF REPORT.
Mar 21, 10:38 AM CDTHAIL 1.54 N Reeds Spring, MO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-659 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

977 
WUUS53 KSGF 211450
SVRSGF
MOC009-209-211545-
/O.NEW.KSGF.SV.W.0006.170321T1450Z-170321T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
950 AM CDT TUE MAR 21 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Central Stone County in southwestern Missouri...
  Northeastern Barry County in southwestern Missouri...

* Until 1045 AM CDT

* At 949 AM CDT, a severe thunderstorm was located 7 miles east of
  Purdy, or 9 miles northeast of Cassville, moving east at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Trained weather spotters. At 945 AM quarter size hail was 
           observed southeast of Purdy.

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near,
  Galena around 1025 AM CDT. 
  Reeds Spring around 1035 AM CDT. 
  Branson West around 1040 AM CDT. 

Other locations impacted by this severe thunderstorm include Table
Rock Lake, Mccord Bend, Jenkins, Ponce de Leon, Cape Fair,
Wheelerville and Elsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3670 9349 3674 9373 3677 9373 3682 9376
      3684 9382 3686 9371 3688 9356 3689 9334
      3682 9334 3682 9331 3669 9331
TIME...MOT...LOC 1449Z 268DEG 26KT 3680 9379 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cramer
2 follow-up statements
529 
WWUS53 KSGF 211514
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1014 AM CDT TUE MAR 21 2017

MOC009-211523-
/O.CAN.KSGF.SV.W.0006.000000T0000Z-170321T1545Z/
Barry MO-
1014 AM CDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARRY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3674 9346 3676 9358 3681 9358 3682 9361
      3683 9361 3685 9350 3685 9334 3682 9334
      3682 9331 3673 9331
TIME...MOT...LOC 1513Z 272DEG 28KT 3679 9355 

$$

MOC209-211545-
/O.CON.KSGF.SV.W.0006.000000T0000Z-170321T1545Z/
Stone MO-
1014 AM CDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR CENTRAL STONE COUNTY...

At 1013 AM CDT, a severe thunderstorm was located near Galena, or 13
miles northwest of Kimberling City, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Table Rock Lake...                Reeds Spring...
Galena...                         Mccord Bend...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3674 9346 3676 9358 3681 9358 3682 9361
      3683 9361 3685 9350 3685 9334 3682 9334
      3682 9331 3673 9331
TIME...MOT...LOC 1513Z 272DEG 28KT 3679 9355 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cramer
883 
WWUS53 KSGF 211541
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1041 AM CDT TUE MAR 21 2017

MOC209-211551-
/O.EXP.KSGF.SV.W.0006.000000T0000Z-170321T1545Z/
Stone MO-
1041 AM CDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STONE COUNTY WILL
EXPIRE AT 1045 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3674 9346 3676 9358 3681 9358 3682 9361
      3683 9361 3685 9350 3685 9334 3682 9334
      3682 9331 3673 9331
TIME...MOT...LOC 1541Z 268DEG 26KT 3680 9332 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 6:17 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Mar 21, 6:17 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
617 AM CDT Tue Mar 21 2017

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Tue Mar 21 2017

A surface cold front has sagged south across the region into
northern Arkansas early this morning. The 850mb cold front is
lagging behind the surface front and will spread south across the
area today.

Instability in the 800-700mb level will increase to 500 to
1000J/kg early this morning across far southwestern Missouri then
spread over the rest of southern Missouri later this morning and
afternoon. Cin in these levels will also decrease, especially
later this morning/afternoon along/ahead of the 850mb front.

An upper level shortwave trough will spread across the area this
morning and may spark a few showers/storms across southwestern
Missouri early this morning. The better chances for showers and
storms will occur on the later this morning and may linger into
the overnight hours as the front slowly moves south. There may be
just enough instability for a few strong storms across southern
Missouri with penny size hail the main risk.

With the front moving south through the area temperatures will
range from the around 60 across central Missouri to the lower 70s
across southern Missouri tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 315 AM CDT Tue Mar 21 2017

Cooler conditions will occur on Wednesday as highs in the 40s and
50s occur. The front will then start to lift back to the north as
a warm front later Wednesday into Thursday, some scattered
showers will be possible as the front moves north.

Warmer conditions will occur on Thursday and Friday as highs in
the 60s and 70s can be expected. Gusty southerly winds will occur
on Friday as gust over 30mph are expected at times. These gusty
winds will bring and increase in low level moisture into the area
ahead of an approaching storm system that will move across the
Plains on Friday then across the area on Saturday..

The upper level low and associated surface low will move
northeast across southern Missouri Friday night into Saturday.
The area will be in the warm sector ahead low and thunderstorms
are expected to develop ahead of the system Friday afternoon into
Friday night. The better severe potential will likely be to the
south across Arkansas where better instability will be in place,
but a severe risk will likely extend north into southeastern
Kansas and the Missouri Ozarks.

Another system will track across the region late this weekend into
early next week brining additional shower and storm chances to the
region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 615 AM CDT Tue Mar 21 2017

Scattered showers and storms have developed across portions of
western Missouri early this morning. This activity will continue
to develop and track across the area this morning. This activity
will again be scattered in nature and may impact the TAF site.

Additional showers and storms will develop later this afternoon
into tonight. The storm chances will generally be late
afternoon/early evening with showers possible into the overnight
hours. Again this activity will be scattered in nature at any
given time.

Gusty northeasterly winds will develop today and continue into
tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Mar 21, 4:17 AM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
417 AM CDT Tue Mar 21 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
417 AM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

Isolated storms will affect portions of southeastern Kansas into
southern Missouri this morning, with scattered storms expected
this afternoon into this evening across central Missouri and
southern Missouri. A few strong storms will be possible with hail
to the size of pennies the main risk.

Gusty northerly winds will occur later this afternoon into tonight
across far southwestern Missouri and portions of southeastern
Kansas where gusts over 30 mph will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Brisk and gusty southerly winds will likely return to western
Missouri and southeastern Kansas late this work week. Wind gusts
over 30 mph appear increasingly likely for Friday.

A strong storm system will approach and track through the region
Friday into Saturday bringing better widespread chances for storms
to the region. There will be severe storm potential Friday
afternoon into the overnight hours.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Mar 21, 9:11 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
911 AM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     HAIL             1 ESE DUENWEG           37.08N 94.40W
03/21/2017  M1.75 INCH       JASPER             MO   TRAINED SPOTTER

            .

&&

JLR
Local storm report, Mar 21, 9:14 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 AM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     HAIL             1 ESE DUENWEG           37.08N 94.40W
03/21/2017  M1.00 INCH       JASPER             MO   TRAINED SPOTTER

            CORRECTED FOR SIZE.

&&

JLR
Local storm report, Mar 21, 9:20 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 AM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             3 N FIDELITY            37.11N 94.31W
03/21/2017  U0.88 INCH       JASPER             MO   LAW ENFORCEMENT

            NICKEL SIZE HAIL AT 911 CENTER.

&&

JLR
Local storm report, Mar 21, 9:24 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 AM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             3 N FIDELITY            37.11N 94.31W
03/21/2017  E0.88 INCH       JASPER             MO   LAW ENFORCEMENT

            NICKEL SIZE HAIL AT 911 CENTER. CORRECTED TO
            ESTIMATED SIZE.

&&

JLR
Local storm report, Mar 21, 9:34 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
934 AM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HAIL             3 S NEOSHO              36.82N 94.37W
03/21/2017  M1.00 INCH       NEWTON             MO   LAW ENFORCEMENT

            CORRECTED FOR HAIL SIZE. 1 INCH HAIL AT
            CROWDER COLLEGE.

&&

JLR
Local storm report, Mar 21, 9:50 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 AM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HAIL             1 SE PURDY              36.81N 93.91W
03/21/2017  M1.00 INCH       BARRY              MO   TRAINED SPOTTER

            LOTS OF DIME SIZED HAIL WITH ABOUT 5 MINUTES
            OF QUARTER SIZE HAIL.

&&

JLR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 6:16 AM CDTSpecial Weather StatementSGFCedar29 min
Mar 21, 6:33 AM CDTSevere Thunderstorm WarningSGFCedar, Polk27 min
Mar 21, 6:58 AM CDTSpecial Weather StatementSGFPolk47 min
Mar 21, 7:59 AM CDTSpecial Weather StatementSGFGreene31 min
Mar 21, 8:37 AM CDTSevere Thunderstorm WarningSGFNewton53 min
Mar 21, 8:41 AM CDTSevere Thunderstorm WarningSGFJasper, Newton49 min
Mar 21, 9:12 AM CDTSevere Thunderstorm WarningSGFBarry63 min
Mar 21, 9:45 AM CDTSevere Thunderstorm WarningSGFLawrence60 min
Mar 21, 10:30 AM CDTSevere Thunderstorm WarningSGFChristian, Stone30 min
Mar 21, 10:39 AM CDTSevere Thunderstorm WarningSGFChristian, Taney20 min
Mar 21, 11:34 AM CDTSevere Thunderstorm WarningSGFMiller, Morgan56 min
Mar 21, 11:38 AM CDTSevere Thunderstorm WarningSGFDallas, Polk67 min
Mar 21, 2:23 PM CDTSevere Thunderstorm WarningSGFTexas67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.